Tennessee, 2022

Flash Flood and Hail in Tennessee, June 7, 2022

June 7, 2022 · NWS OHX · 7 events in 3 counties and zones

After some overnight thunderstorms caused wind damage in Robertson County, additional scattered showers and storms developed across Middle Tennessee during the afternoon and evening hours on June 7. Several reports of large hail and flash flooding were received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$18,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

After some overnight thunderstorms caused wind damage in Robertson County, additional scattered showers and storms developed across Middle Tennessee during the afternoon and evening hours on June 7. Several reports of large hail and flash flooding were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Jun 6, 11:33 PM CST, 30 minutes earlier.

Area forecast discussion, Jun 6, 11:33 PM CST, 30 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
1233 AM CDT Tue Jun 7 2022

...New AVIATION...

.SHORT TERM...
(This afternoon through Tuesday Night)
Issued at 131 PM CDT Mon Jun 6 2022

Showers and storms continue to move east into the mid state ahead
of the upper shortwave trough that will bring additional showers
and storms through the overnight hours. CAPE values will be
highest across the western half of the area, and deep layer shear
continues to trend upward this afternoon into the evening. Strong
to severe thunderstorms will be possible, with the main threat
being damaging wind gusts. Low level shear is strong as well, so
cant rule out tornado potential this afternoon and evening either.
Ahead of a weak cold front associated with this upper wave
tonight, another band of showers and storms will be possible. Some
instability does look to remain overnight, so strong to severe
storm potential will remain, but also added moisture with high
PWAT values around 2 inches will allow for a flooding threat as
well. CAMs are highlighting areas along and north of I-40 for
heavy rain potential, but everywhere in the mid state will need to
be weather aware this afternoon through tomorrow morning for
flooding potential with heavy rain, and strong to severe
thunderstorms with damaging winds and maybe even a tornado or two.

Another weaker shortwave will move through during the day Tuesday,
but it looks like we will have a short break in the rain Tuesday
morning. Diurnal heating as well as the approaching wave will
increase precip chances during the afternoon and into the evening.
Strong to severe storms may be possible if instability can
increase during the afternoon hours, but that will depend on how
much coverage and how long the rain lasts during the morning hours
after sunrise Tuesday morning. Another shortwave will be right on
the heels of the earlier Tuesday shortwave trough, so rain chances
look to continue Tuesday night into Wednesday morning.

&&

.LONG TERM...
(Wednesday through next Monday)
Issued at 131 PM CDT Mon Jun 6 2022

Wednesday looks to start with ongoing showers and a few
thunderstorms as the shortwave approaches and the Midwest broad
trough continues to develop and swing eastward. Best chances for
showers and thunderstorms on Wednesday still looks to be during
the afternoon to early evening, yet again with some instability
and shear in place, so more strong to severe storms will be
possible then as well. Drier conditions should move in on
Thursday, maybe with isolated showers in the south and east, as
northwest flow moves in aloft. That wont last long though as a
strong shortwave moves through the upper flow and brings showers
and thunderstorms in Friday afternoon and evening, possibly
carrying into the early morning hours Saturday. Most of the
instability stays to our south, but if that CAPE creeps northward
with the next model runs through the week, we could have another
strong to severe storm threat Friday afternoon and evening.

Saturday may be dry for the northwest, but some lingering showers
could hold in the south and east during the day. Northwest flow
and an approaching ridge will start off Sunday and next week, with
a much welcomed drier period. The upper high in the Plains does
not move as far east as previous runs, so the hot temps stay off
to our west, but still expecting highs in the 90s Tuesday and
Wednesday.

&&

.AVIATION...
(06Z TAFS)
Issued at 1228 AM CDT Tue Jun 7 2022

A line of showers and thunderstorms moving through the mid-state
will briefly impact BNA and MQY early in the TAF period, and
reach CSV late tonight into the early morning hours. Expect brief
IFR VIS and MVFR CIGS, with the low CIGS sticking around until
daybreak. For tomorrow some clearing is anticipated in the morning
with another round of convection pushing through in the 18-00Z
time frame at CKV, 21-03Z at BNA, MQY, and CSV.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      87  68  85  67 /  60  60  90  40
Clarksville    85  67  84  64 /  50  60  80  30
Crossville     79  64  79  63 /  70  60  90  60
Columbia       87  67  84  66 /  60  60  80  40
Cookeville     82  67  81  65 /  60  60  90  50
Jamestown      80  63  80  62 /  60  60  90  60
Lawrenceburg   86  67  83  66 /  50  60  80  50
Murfreesboro   87  68  85  66 /  50  60  90  50
Waverly        85  67  83  65 /  60  60  80  30

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Barnwell
LONG TERM....Barnwell
AVIATION.....05
Hazardous weather outlook, Jun 6, 1:33 PM CST, 10 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
233 PM CDT Mon Jun 6 2022

TNZ005>011-023>034-056>066-075-077>080-093>095-071945-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson-
Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury-
Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee-
Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
233 PM CDT Mon Jun 6 2022

This Hazardous Weather Outlook is for Middle Tennessee.

.DAY ONE...This afternoon and tonight.

Strong to severe thunderstorms will be possible across the mid state
this afternoon through the overnight hours, especially along and west
of I-65. Main concerns will be strong to damaging winds, brief heavy
downpours that may lead to localized flooding, and some large hail.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

During the afternoon and evening hours Tuesday, Wednesday, and
possibly Friday, strong to severe thunderstorms will be possible
across the mid state, with the main threats being damaging wind gusts
and heavy rainfall that may lead to localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any
information about observed severe weather to the NWS while following
all local, state, and CDC guidelines.

06

In the hours before

Special weather statement, Jun 6, 8:39 PM CST, 3 hours 24 minutes before
Special Weather Statement
National Weather Service Nashville TN
939 PM CDT Mon Jun 6 2022

TNZ009-010-029-070315-
Trousdale TN-Clay TN-Macon TN-
939 PM CDT Mon Jun 6 2022

...A strong thunderstorm will impact portions of northwestern Clay,
Macon and east central Trousdale Counties through 1015 PM CDT...

At 938 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lafayette, moving northeast at 25 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lafayette and Red Boiling Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3662 8572 3656 8567 3642 8597 3643 8598
      3642 8598 3638 8607 3652 8620 3663 8606
TIME...MOT...LOC 0238Z 232DEG 24KT 3650 8607

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

Rose
Special weather statement, Jun 6, 9:04 PM CST, 2 hours 59 minutes before
Special Weather Statement
National Weather Service Nashville TN
1004 PM CDT Mon Jun 6 2022

TNZ007-070330-
Robertson TN-
1004 PM CDT Mon Jun 6 2022

...A strong thunderstorm will impact portions of northern Robertson
County through 1030 PM CDT...

At 1004 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles east of Guthrie, or 10 miles northwest of Springfield, moving
northeast at 35 mph.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Orlinda, Adams and Cedar Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3664 8657 3651 8701 3664 8708 3665 8659
TIME...MOT...LOC 0304Z 238DEG 29KT 3662 8698

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

Adcock
Special weather statement, Jun 6, 9:27 PM CST, 2 hours 36 minutes before
Special Weather Statement
National Weather Service Nashville TN
1027 PM CDT Mon Jun 6 2022

TNZ007-008-070400-
Robertson TN-Sumner TN-
1027 PM CDT Mon Jun 6 2022

...A strong thunderstorm will impact portions of northern Sumner and
east central Robertson Counties through 1100 PM CDT...

At 1027 PM CDT, Doppler radar was tracking a strong thunderstorm over
White House, or 11 miles northwest of Gallatin, moving northeast at
35 mph.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
White House, Millersville, Westmoreland, Cross Plains, Portland,
Orlinda, Mitchellville, Cottontown and Oak Grove.

This includes Interstate 65 between mile markers 107 and 120.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3664 8625 3660 8621 3653 8622 3636 8663
      3651 8675 3664 8655 3665 8651
TIME...MOT...LOC 0327Z 236DEG 29KT 3648 8662

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

Rose
Special weather statement, Jun 6, 9:39 PM CST, 2 hours 24 minutes before
Special Weather Statement
National Weather Service Nashville TN
1039 PM CDT Mon Jun 6 2022

TNZ008-009-029-070415-
Trousdale TN-Sumner TN-Macon TN-
1039 PM CDT Mon Jun 6 2022

...A strong thunderstorm will impact portions of southeastern Sumner,
western Macon and northern Trousdale Counties through 1115 PM CDT...

At 1039 PM CDT, Doppler radar was tracking a strong thunderstorm near
Gallatin, moving northeast at 35 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Gallatin, Lafayette, Hartsville, Westmoreland, Bledsoe Creek State
Park and Bethpage.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3663 8606 3647 8593 3634 8627 3635 8627
      3635 8628 3632 8630 3631 8632 3632 8634
      3631 8636 3633 8635 3634 8635 3636 8637
      3634 8639 3631 8639 3644 8651 3664 8620
TIME...MOT...LOC 0339Z 236DEG 29KT 3641 8637

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

Rose
Special weather statement, Jun 6, 9:44 PM CST, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Nashville TN
1044 PM CDT Mon Jun 6 2022

TNZ007-008-070415-
Robertson TN-Sumner TN-
1044 PM CDT Mon Jun 6 2022

...A strong thunderstorm will impact portions of north central Sumner
and northeastern Robertson Counties through 1115 PM CDT...

At 1044 PM CDT, Doppler radar was tracking a strong thunderstorm near
Cross Plains, or 12 miles northeast of Springfield, moving northeast
at 25 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cross Plains, Orlinda, Mitchellville and Black Jack.

This includes Interstate 65 between mile markers 114 and 121.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3665 8639 3651 8672 3665 8682 3665 8659
      3663 8656 3664 8655 3664 8654 3665 8651
TIME...MOT...LOC 0344Z 244DEG 22KT 3662 8671

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Adcock
Special weather statement, Jun 6, 10:24 PM CST, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Nashville TN
1124 PM CDT Mon Jun 6 2022

TNZ008-009-029-070515-
Trousdale TN-Sumner TN-Macon TN-
1124 PM CDT Mon Jun 6 2022

...Strong thunderstorms will impact portions of northeastern Sumner,
Macon and northwestern Trousdale Counties through 1215 AM CDT...

At 1123 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles northwest of Portland to near
Hartsville. Movement was northeast at 15 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lafayette, Hartsville, Westmoreland, Portland, Mitchellville,
Bethpage and Oak Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3662 8579 3659 8580 3637 8616 3643 8636
      3662 8657 3664 8655 3665 8651
TIME...MOT...LOC 0423Z 218DEG 14KT 3672 8666 3639 8620

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Adcock

The radar

The Nashville radar (KOHX), 29 km away, was scanning. The volume nearest the first event began at 06:00 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind, 1 lightning, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Robertson

When
June 7, 12:03 AM CST
Where
Robertson County, 1.56 mi NNW of White House
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
36.490, -86.672

Smokey Barn News reported a tree was blown down that blocked all northbound lanes of I-65.

Lightning, Wilson

When
June 7, 3:38 PM CST
Where
Wilson County, 0.97 mi SW of Norene
Property damage
$15,000
Reported by
Public
Coordinates
36.060, -86.232

Lightning struck and damaged a home at 405 Osborne Road.

Hail, Putnam

When
June 7, 4:29 PM CST
Where
Putnam County, 0.72 mi NNE of Holladay
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.159, -85.524

TSpotter coordinator reported quarter size hail near Jackson Street at Buffalo Valley Road.

Hail, Putnam

When
June 7, 4:35 PM CST
Where
Putnam County, 0.87 mi SW of Cookeville
Measured
1.5 in hail
Reported by
Social Media
Coordinates
36.163, -85.513

Twitter report and photo indicated silver dollar size hail fell on Willow Avenue in Cookeville. Hail was very jagged with spikes.

Thunderstorm Wind, Putnam

When
June 7, 4:35 PM CST
Where
Putnam County, 0.72 mi NNE of Holladay
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
36.159, -85.524

Trees were blown down on West Stevens Street at West Jackson Street.

Hail, Putnam

When
June 7, 4:40 PM CST
Where
Putnam County, Cookeville
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
36.170, -85.500

Numerous reports indicated pea to quarter size hail fell across Cookeville. Hail for for up to 5 minutes in some locations.

Flash Flood, Wilson

When
June 7, 5:13 PM CST
Where
Wilson County, 2.41 mi S of Holmes Gap to 2.38 mi S of Holmes Gap
Cause
Heavy Rain
Reported by
Social Media
Coordinates
36.086, -86.062

Twitter photos showed Old Alexandria Road was flooded and impassable.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2022Every state in 2022This day in weather historyWarnings in Tennessee, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1042349, 1042353, 1042354, 1042355, 1042356, 1042357, 1042358.